Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

July 27, 2012Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jul 27, 2012, 3:22 PM EDT for Chautauqua County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2012, 3:22 PM EDT (19:22 UTC)
Expired
Jul 27, 2012, 4:15 PM EDT
In force
53 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WWUS81 KBUF 271922
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
322 PM EDT FRI JUL 27 2012

NYZ019-020-272015-
CATTARAUGUS NY-CHAUTAUQUA NY-
322 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES
  SOUTHWEST OF LAKEWOOD...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4200 7964 4221 7930 4204 7889 4200 7928

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 27, 1:48 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 27, 1:48 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
148 PM EDT FRI JUL 27 2012

.SYNOPSIS...
THE COLD FRONT THAT BROUGHT SHOWERS AND SCATTERED THUNDERSTORMS TO
THE AREA THURSDAY WILL DROP SOUTH INTO PENNSYLVANIA TODAY. MOIST AND
SOMEWHAT UNSTABLE AIR LINGERING BEHIND THE FRONT WILL BRING A CHANCE
FOR A FEW MORE SHOWERS TODAY AND SATURDAY. HIGH PRESSURE BUILDING
SOUTH FROM ONTARIO WILL BRING DRY WEATHER AND WARMER TEMPERATURES ON
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WHILE THE VAST MAJORITY OF WESTERN NEW YORK WILL EXPERIENCE RAIN
FREE WEATHER THIS AFTERNOON...AND INCREASINGLY UNSTABLE AIRMASS WILL
SUPPORT THE CHANCE FOR SOME WIDELY SEPARATED SHOWERS AND
THUNDERSTORMS FOR SITES SOUTH OF BUFFALO...BATAVIA AND CANANDAIGUA.

MEANWHILE...CLOUDS WILL BE RATHER ABUNDANT THIS AFTERNOON AS A
WEALTH OF LOW LEVEL MOISTURE WILL BE LIFTED BY A LIGHT NORTHERLY
UPSLOPE FLOW. SKIES ACROSS THE NORTH COUNTRY AND LAKE ONTARIO
BORDERING COUNTIES WILL BE PARTLY SUNNY...WITH INCREASING CLOUDS
FURTHER SOUTH ACROSS THE FINGER LAKES AND BULK OF THE SRN TIER.

TEMPERATURES WILL TOP OUT BETWEEN 75 AND 80 FOR MOST SITES...WITH
THE HUMID AIRMASS WILL MAKING IT FEEL A LITTLE MORE SULTRY.

FOR TONIGHT...A VIGOROUS SHORTWAVE WILL MAKE ITS WAY FROM LOWER
MICHIGAN TO THE LOWER GREAT LAKES. AS THIS FEATURE ENCOUNTERS A
RELATIVELY UNSTABLE AIRMASS (ELEVATED CAPES ARND 500 J/KG)...MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. ANY SUCH
CONVECTION SHOULD BE SLOW MOVING THOUGH...ESPECIALLY FOR ACTIVITY
NORTH OF THE SRN TIER AS THE MEAN FLOW THROUGH 15K FT WILL <15 KTS.
THE PCPN WILL CERTAINLY BE BENEFICIAL FOR THE REGION.

WHILE NOT AS MUGGY AS LAST NIGHT...TONIGHTS LOWS WILL GENERALLY BE
IN THE MID 60S. SITES ACROSS THE SRN TIER THOUGH SHOULD BE ABLE TO
SETTLE INTO THE UPPER 50S TO LOWER 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
WATER VAPOR LOOP THIS MORNING CLEARLY REVEALING A VIGOROUS SHORTWAVE
OVER WESTERN LAKE SUPERIOR/NORTHERN WISCONSIN. THIS UPPER WAVE WILL
CONTINUE TO DIVE SOUTHEAST REACHING THE LOWER GREAT LAKES BY EARLY
SATURDAY. ALTHOUGH THE SHORTWAVE IS FORECAST TO WEAKEN AS IT MAKES
ITS WAY ACROSS THE REGION SATURDAY...IT WILL GET A BOOST FROM
DAYTIME HEATING. MODEL SOUNDINGS SUPPORTING SURFACE BASED CAPES
NEARING 1000 J/K...THEREFORE SHOULD SEE AT LEAST SCATTERED
CONVECTION DEVELOP. SEVERE THREAT LOOKS LIMITED WITH ONLY MARGINAL
INSTABILITY AND RELATIVELY WEAK WIND FIELDS. TEMPERATURES LOOK
SEASONABLE...WITH SOME BREAKS OF SUN HIGHS SHOULD RISE INTO THE
UPPER 70S TO LOWER 80S. ONCE THE SHORTWAVE DEPARTS THE REGION...AN
EXPANSIVE HIGH PRESSURE SYSTEM WILL BUILD IN BEHIND IT...PROVIDING
FAIR WEATHER FOR THE END OF THE WEEKEND. PLENTY OF SUNSHINE SUNDAY
SHOULD BOOST TEMPERATURES INTO THE LOWER TO MID 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE PERIOD WILL START OFF WITH HIGH PRESSURE ACROSS THE REGION FOR
SUNDAY NIGHT AND MONDAY...WITH CONTAINED FAIR WEATHER. AFTER THIS...A
BROAD UPPER TROF WILL SLOWLY APPROACH FROM THE UPPER LAKES...AND
GRADUALLY BUILD ACROSS THE REGION MID-WEEK. THE 12Z GFS/GGEM/00Z
EUROPEAN ALL SHOW THIS PATTERN...SLOWING AND DEEPENING THIS TROF AS
IT MOVES ACROSS NEW ENGLAND. ITS SOURCE DOES NOT APPEAR TO BE
PARTICULARLY MOIST...SO DO NOT EXPECT A SOAKING RAINFALL FROM
THIS...BUT THE SHORTWAVE SHOULD BE AMPLE TO BRING PERIODIC RAIN
SHOWERS AND THUNDERSTORMS. OUTSIDE OF DIURNAL INFLUENCES ITS HARD TO
PINPOINT THE BEST CHANCE FOR SHOWERS...THOUGH THE TROF WILL
GRADUALLY SHIFT FROM WEST TO EAST.

TEMPERATURES LOOK TO BE WARMEST ON MONDAY...WITH THE HIGH IN CONTROL
MORE SUN SHOULD ALLOW FOR TEMPERATURES TO RISE INTO THE LOWER TO MID
80S. AFTER THIS...TEMPERATURES WILL DEPEND ON CLOUD COVER WHICH
SHOULD BE VARIABLE BUT MORE CLOUDS THEN SUN. EXPECT HIGHS TO
GENERALLY BE IN THE LOWER 80S...THOUGH THESE COULD VARY A BIT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL BE FOUND ACROSS THE REGION FOR THE REMAINDER OF
THE AFTERNOON...ALTHOUGH CONVECTION JUST SOUTH OF THE PENNSYLVANIA
BORDER COULD EXPAND NORTHWARDS ACROSS PARTS OF THE SRN TIER. THIS
COULD IMPACT TRAFFIC FOR KJHW...BUT MORE LIKELY FURTHER EAST FOR
SITES LIKE KELZ AND OTHER SMALLER AIR FIELDS.

A VIGOROUS SHORT WAVE OVER LOWER MICHIGAN WILL THEN SWING ACROSS OUR
REGION TONIGHT...AND THIS COULD TOUCH OFF MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS. CIGS/VSBYS WILL GENERALLY REMAIN AT VFR LEVELS...
ALTHOUGH MVFR CIGS COULD REDEVELOP ACROSS THE SRN TIER. ANY
CONVECTION MAY ALSO BE ACCOMPANIED BY MVFR CONDITIONS.

THE SHORTWAVE WILL SLOWLY LIFT OUT OF THE REGION DURING THE DAY
SATURDAY. SOME SITES COULD EXPERIENCE SOME LEFTOVER SHOWERS OR
THUNDERSTORMS WITH MVFR CIGS DURING THE MORNING...THEN IMPROVEMENT
IS EXPECTED DURING THE COURSE OF THE AFTERNOON.

OUTLOOK...
SATURDAY NIGHT...VFR.
SUNDAY AND MONDAY...VFR
TUESDAY...MVFR/VFR IN CHC OF SHOWERS.

&&

.MARINE...
A WEAK COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS NEW YORK STATE
TODAY...WHILE HIGH PRESSURE BUILDS EAST ACROSS ONTARIO AND SOUTHERN
QUEBEC. THE RELATIVELY WEAK PRESSURE GRADIENT WILL KEEP WIND AND
WAVES BELOW SCA CRITERIA TODAY INTO THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...RSH
SHORT TERM...TMA
LONG TERM...APFFEL
AVIATION...RSH
MARINE...TJP
Hazardous weather outlook, Jul 27, 5:22 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EDT FRI JUL 27 2012

NYZ001>008-010>014-019>021-085-280930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
522 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
522 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 27, 3:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
322 PM EDT FRI JUL 27 2012

NYZ019-020-272015-
CATTARAUGUS NY-CHAUTAUQUA NY-
322 PM EDT FRI JUL 27 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES
  SOUTHWEST OF LAKEWOOD...AND MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4200 7964 4221 7930 4204 7889 4200 7928

JM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:31 PM EDTSpecial Weather StatementBUFChautauqua59 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.